Get your Health question answered in 3 easy steps

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the symptoms of leukoaraiosis?

Answered by
Dr.
Dr. Abhishek Kapoor

Psychiatrist

Practicing since :2007

Answered : 2496 Questions

default
Posted on Tue, 5 Aug 2014 in Mental Health
Question: My 66 year old brother went to court for a traffic ticket. I was told he had a meltdown in court and the judge continued the case until Sept. and had him sent to a mental hospital. He has been there 3 days. We are being told that he has an altered mental status and will just get worse and worse. He would never be able to live on his own. Does this make any sense to you? The only thing I can find is something called Leukoaraiosis but it doesn't seem so bad. This came out of the blue and he had not shown any symptons before except he had been told he had manic/depression without the depression 10 or more years ago.
doctor
Answered by Dr. Abhishek Kapoor 52 minutes later
Brief Answer:
He may have episode due to leukoaraiosis

Detailed Answer:
Hi
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

First let me explain about leukoaraiosis. It is brain dysfunction which could lead to permanent damage. Leukoaraiosis has been reported to be an initial stage of serious dementia like Binswanger's disease.

At age of 66, if any patient gets any mental illness, chances of underline brain dysfunction is high. Sometime, due to brain dysfunction, patient does not come out of psychotic episode for rest of life. If your brother's condition is deteriorating, in that case, he may be in psychotic episode due to Leukoaraiosis. In his case, he should be on low dose of antipsychotic and rest depends upon his severity of illness or improvement with drugs.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication

Recent questions on  Antipsychotic

doctor1 MD

Hello Doctor,

My aunt is on at home hospice care going 5 months, she is 92 yrs old diagnosed with es colon cancer with mets to pancreas. She also has chronic kidney disease.

Current pain management-Morphine (Kadian 10mg)daily

Previously reduced to 5mg due to adverse effects of sleeplessnes/hallucinations/myoclonic twitching, however pain/anxiety/agitation returned.

Side effects were treated with lorazepam.

Hospice advised Haldol, however we did not want to give such a strong antipsychotic.

We are now back to 10mg, it does control the pain/anxiety/agitation.

Unfortunately the side effects have returned, only this time a little worse. She has been awake for almost 60 hours. Given 1mg Lorazepam yesterday at 4pm had no effect.

Doctor prescribed risperidone which was given 4 hours and she is still awake. She is bed bound. What are your thoughts on possibly switching to different pain management? At this point would there be any benefits or might a change be opening the door to possibly worse side effects? Any input would be appreciated. Thank you, Nat

doctor1 MD

Dear Dr. XXXXXXX XXXXXXX Please continue to follow my new diagnosis of Parkinosism due to 17 years of treatment for multiple mental diagnoses. My doctor has finally responded with a new drug after Benztropine 1mg made me nauseated and caused...

doctor1 MD

I am BDD patient for last 20 yrs. Started SSRI with anti-psychotic for 4 yrs.Recently I became severely sensitive to antipsychotic. My present symtomps are,intermittant fever,weak,Lathergy,Increased Heart pulpitation.Wht should I do now,pls?Shumon Raja (Age.45 yrs)

doctor1 MD

My son is taking the flowing druges all at once and he wonts to know what can happen he is in prison they are Celexa ,Seroecel, Neurontin ,Cannaginoids, Marijuana,opiates, vicodin , all at the same time can it in crease the XXXXXXX of suicidal...

doctor1 MD

I am shizophrenic. i am in abilify 200 mg solotik200mg. i read about new medication vraylar. i suffer from negative symptoms. its vraylor work for negative symptoms.how much efficacy for vraylar in positive and negative symptoms specially negative...

doctor1 MD

Does masturbation cause urinary incontinence? I used to masturbate frequently. I am a 36 year old male, 5'7", 165 pounds, who takes medication for schizoaffective disorder depression type, so I take an antidepressant (Zoloft) and antipsychotics (Haldol and Clozapine). I also take Ativan for anxiety and Zocor for cholesterol. I tend to become incontinent when I eat and/or drink too much before sleeping. Whenever I take a deep sleep (even if it is a midday nap), I urinate in my sleep. I also have considerate trouble with "leaking" during the day if I do not get to a restroom fast enough. Can masturbation be a contributing factor to the incontinence?

doctor1 MD

What does Risperidone do, what s it prescribed for, when it is indicated that it should be prescribed and what are its side effects. My 91 yr old aunt who has been on Lithium most of her adult life for periodic clinical depression was recently prescribed ciprolex because she was starting to feel like she was going down. Then the psychiatrist upped her Lithium and added Risperidone which i thought was an antipsychotic & that s not her problem. Now she s slurring her words and has lost her balance. I think she s overmedicated.